Also found in: Dictionary
Related to aspirin poisoning: salicylate poisoning
Poisoning caused by ingestion of an overdose of aspirin. In acute poisoning, signs vary with increasing doses from mild lethargy and hyperpnea to coma and convulsions. Sweating, dehydration, hyperpnea, hyperthermia, and restlessness may be present with moderate doses. In chronic poisoning, tinnitus, skin rash, bleeding, weight loss, and mental symptoms may be present. Aspirin poisoning in very young infants may produce very few signs and symptoms other than dehydration or hyperpnea.
Activated charcoal is given by mouth. Intravenous (IV) fluids are given for dehydration but must not be overloaded. Enough IV fluids should be given to establish 3 to 4 ml/kg/hr of urine flow. Alkalinization of urine is achieved by administering bicarbonate. The goal is a urine pH of 8 or higher. After urine flow is established, potassium 30 mEq/L of administered fluid should be added. After serum potassium levels reach 5 mEq/L, potassium should be discontinued. If alkalinization of the urine is not attained, hemodialysis may be needed. Synonym: acetylsalicylic acid poisoning
acetylsalicylic acid, a common drug generally used to relieve pain and reduce fever.
occurs in dogs and cats, either from accidental ingestion or inappropriate therapeutic doses. The cat is particularly susceptible because of its limited ability to form glucaronide conjugates. Clinical signs are of a hemorrhagic gastritis, hyperexcitability and metabolic acidosis.